Suggested rationale for prevention and treatment of glucocorticoid-induced bone loss in dermatologic patients

Gil Yosipovitch, Suat Hoon Tan, Chee Leok Goh

Research output: Contribution to journalReview article

23 Citations (Scopus)

Abstract

Glucocorticoid-induced bone loss is the most predictable and debilitating complication of prolonged administration of systemic corticosteroids. It has been shown that patients treated with glucocorticoids have an increased risk of osteoporotic fractures, resulting in marked morbidity, particularly in elderly individuals. Studies on the effect of glucocorticoids on bone density and the efficacy of treatment regimens (namely, bisphosphonates and calcitonin) for preventing bone loss have been mainly on patients with asthma and rheumatologic diseases. However, no long-term studies have been done on the impact of prolonged corticosteroid treatment in dermatologic patients. The purpose of this review is to raise awareness about osteoporosis and new preventive measures, among the dermatologists treating patients with glucocorticoids at high doses and for long periods. We summarize the assessment methods used to evaluate this condition, examine the results of clinical trials of drugs, and suggest a practical approach to managing corticosteroid osteoporosis in dermatologic patients based on data collected from published articles.

Original languageEnglish (US)
Pages (from-to)477-481
Number of pages5
JournalArchives of Dermatology
Volume137
Issue number4
StatePublished - Apr 28 2001
Externally publishedYes

Fingerprint

Glucocorticoids
Bone and Bones
Adrenal Cortex Hormones
Osteoporosis
Therapeutics
Osteoporotic Fractures
Diphosphonates
Calcitonin
Bone Density
Asthma
Clinical Trials
Morbidity
Pharmaceutical Preparations

ASJC Scopus subject areas

  • Medicine(all)
  • Dermatology

Cite this

Suggested rationale for prevention and treatment of glucocorticoid-induced bone loss in dermatologic patients. / Yosipovitch, Gil; Tan, Suat Hoon; Goh, Chee Leok.

In: Archives of Dermatology, Vol. 137, No. 4, 28.04.2001, p. 477-481.

Research output: Contribution to journalReview article

@article{b5810c206648438eb5b68adb0aa4394f,
title = "Suggested rationale for prevention and treatment of glucocorticoid-induced bone loss in dermatologic patients",
abstract = "Glucocorticoid-induced bone loss is the most predictable and debilitating complication of prolonged administration of systemic corticosteroids. It has been shown that patients treated with glucocorticoids have an increased risk of osteoporotic fractures, resulting in marked morbidity, particularly in elderly individuals. Studies on the effect of glucocorticoids on bone density and the efficacy of treatment regimens (namely, bisphosphonates and calcitonin) for preventing bone loss have been mainly on patients with asthma and rheumatologic diseases. However, no long-term studies have been done on the impact of prolonged corticosteroid treatment in dermatologic patients. The purpose of this review is to raise awareness about osteoporosis and new preventive measures, among the dermatologists treating patients with glucocorticoids at high doses and for long periods. We summarize the assessment methods used to evaluate this condition, examine the results of clinical trials of drugs, and suggest a practical approach to managing corticosteroid osteoporosis in dermatologic patients based on data collected from published articles.",
author = "Gil Yosipovitch and Tan, {Suat Hoon} and Goh, {Chee Leok}",
year = "2001",
month = "4",
day = "28",
language = "English (US)",
volume = "137",
pages = "477--481",
journal = "JAMA Dermatology",
issn = "2168-6068",
publisher = "American Medical Association",
number = "4",

}

TY - JOUR

T1 - Suggested rationale for prevention and treatment of glucocorticoid-induced bone loss in dermatologic patients

AU - Yosipovitch, Gil

AU - Tan, Suat Hoon

AU - Goh, Chee Leok

PY - 2001/4/28

Y1 - 2001/4/28

N2 - Glucocorticoid-induced bone loss is the most predictable and debilitating complication of prolonged administration of systemic corticosteroids. It has been shown that patients treated with glucocorticoids have an increased risk of osteoporotic fractures, resulting in marked morbidity, particularly in elderly individuals. Studies on the effect of glucocorticoids on bone density and the efficacy of treatment regimens (namely, bisphosphonates and calcitonin) for preventing bone loss have been mainly on patients with asthma and rheumatologic diseases. However, no long-term studies have been done on the impact of prolonged corticosteroid treatment in dermatologic patients. The purpose of this review is to raise awareness about osteoporosis and new preventive measures, among the dermatologists treating patients with glucocorticoids at high doses and for long periods. We summarize the assessment methods used to evaluate this condition, examine the results of clinical trials of drugs, and suggest a practical approach to managing corticosteroid osteoporosis in dermatologic patients based on data collected from published articles.

AB - Glucocorticoid-induced bone loss is the most predictable and debilitating complication of prolonged administration of systemic corticosteroids. It has been shown that patients treated with glucocorticoids have an increased risk of osteoporotic fractures, resulting in marked morbidity, particularly in elderly individuals. Studies on the effect of glucocorticoids on bone density and the efficacy of treatment regimens (namely, bisphosphonates and calcitonin) for preventing bone loss have been mainly on patients with asthma and rheumatologic diseases. However, no long-term studies have been done on the impact of prolonged corticosteroid treatment in dermatologic patients. The purpose of this review is to raise awareness about osteoporosis and new preventive measures, among the dermatologists treating patients with glucocorticoids at high doses and for long periods. We summarize the assessment methods used to evaluate this condition, examine the results of clinical trials of drugs, and suggest a practical approach to managing corticosteroid osteoporosis in dermatologic patients based on data collected from published articles.

UR - http://www.scopus.com/inward/record.url?scp=0035049687&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0035049687&partnerID=8YFLogxK

M3 - Review article

C2 - 11295929

AN - SCOPUS:0035049687

VL - 137

SP - 477

EP - 481

JO - JAMA Dermatology

JF - JAMA Dermatology

SN - 2168-6068

IS - 4

ER -